Despite claims by manufacturers, the use of OTC products alone does not cause weight loss. Herbal weight loss products or preparations called “fat burners” are even more misleading. These products may contain a combination of ma huang (a botanical source of ephedrine), white willow (a source of salicin), and/or guarana or kola nut (a source of caffeine). These agents are stimulants, which theoretically increase the metabolism and help the body break down fat. Nevertheless, there is no evidence that they are effective for weight loss.
In addition, ma huang has been linked to serious side effects such as heart attacks, seizures, and death. Chromium also is a popular ingredient in weight loss products, but there is no evidence that chromium has any effect on weight loss.
Weight loss teas contain strong botanical laxatives (Senna, cascara sagrada) and diuretics (Rhamnus purshiana) cause diarrhea and loss of water from the body. Diarrhea and water loss lead to the depletion of sodium, potassium and can lead to dehydration. Although an individuals weight may decrease, the loss is fluid and is only temporary. Moreover, low sodium and potassium levels may cause abnormal heartbeats and can even lead to death.
Guar gum preparations have also been promoted as a weight loss agent. Guar gum thought to work by leading to a feeling of fullness early in the meal. It has not been scientifically proven, and has been associated with abdominal pain, gas and diarrhea.
All of the OTC products discussed above are not considered drugs and are therefore not regulated by the Food and Drug Administration (FDA). As a result, there is little information on their effectiveness or safety.
What about herbal fen/phen?
Since the withdrawal of fen/phen from the market, “herbal fen/phen” has been proposed as an alternative in treating obesity. But the Food and Drug Administration has issued a warning that “herbal fen/phen” has not been shown to be a safe and effective treatment for obesity and may contain ingredients that have been associated with injuries.
The main ingredients in most herbal fen/phen products are ephedrine and St. John’s wort. Ephedrine acts like amphetamines in stimulating the central nervous system and the heart. Ephedrine promotes weight loss in part by an increase the body’s temperature, and when this happens, the body burns more calories. Ephedrine use has been associated with high blood pressure, heart rhythm irregularities, strokes, insomnia, seizures tremors, and nervousness. There have been reports of deaths in young individuals taking ephedrine. St. John’s wort has been used in Europe to treat mild depression, but not obesity. The action, effectiveness, and side effects of St. John’s wort either alone or in combination with other agents have not been adequately studied. For additional information, please read the Dotor’s View, Beware of Herbal Phen-Fen!
What about meal substitutes, artificial sweeteners, and OTC products?
When used as substitutes for regular meals, meal substitutes are a convenient way to reduce calories as part of a low calorie diet plan. A typical meal substitute available in powder and liquid form is Slim-Fast. Ensure is another meal substitute available in both liquid and bars. Meal substitutes should provide protein and be low in fat and calories. The label should include the amount of calories per serving and the percentages of protein, carbohydrates, and fat. The total number of calories per serving is predetermined so it is easier to keep track of the daily consumption of calories.
Saccharin (Sweet ‘N Low) and aspartame (Equal) are sugar substitutes that provide little or no calories. They may be used as a substitute for table sugar. Using saccharin instead of a teaspoonful of sugar eliminates 33 calories from the diet. People with phenylketonuria (a serious genetic disease in which an individual is unable to break-down and eliminate an amino acid, phenylalanine) should not use aspartame because it contains phenylalanine.
Fructose, sorbitol and xylitol may be used as alternatives to sugar, but they provide more calories than saccharin and aspartame. Excessive use of sorbitol also may cause diarrhea.
The United States FDA in November 6, 2000 took steps to remove phenylpropanolamine (PPA) from all drug products and requested that all drug companies discontinue marketing products containing phenylpropanolamine. The FDA issued a public health advisory concerning the risk of Hemorrhagic stroke, or bleeding into the brain, associated with phenylpropanolamine hydrochloride. For more information about the FDA Advisory, please read the Doctor’s View, FDA Issues Public Health Warning on Phenylpropanolamine.
Revision date: June 21, 2011
Last revised: by Janet A. Staessen, MD, PhD